Pennsylvania, 2018

Flash Flood and Heavy Rain in Pennsylvania, July 30, 2018

July 30, 2018 · NWS PBZ · 2 events in 1 county or zone

Moisture advection in southwesterly flow increased throughout the day as a |longwave trough over the midwest deepened. A shortwave moving through the trough brought showers and thunderstorms with heavy rain to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Moisture advection in southwesterly flow increased throughout the day as a |longwave trough over the midwest deepened. A shortwave moving through the trough brought showers and thunderstorms with heavy rain to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 30, 12:49 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 30, 12:49 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
149 PM EDT Mon Jul 30 2018

.SYNOPSIS...
Daily shower and storm chances are expected through the week
with increased moisture and passage of slow moving low pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Minimal changes made with the noon update. Precipitation
continues to be concentrated south and east of Pittsburgh, and
some parts of Ohio could be dry for the next few hours. Still
keeping an eye on the marginal risk for both severe storms and
excessive rainfall.

Previous discussion...

Moisture advection in southwesterly flow will increase as a
longwave trough over the midwest deepens today and a shortwave
crosses and returns showers and storms to the region. Gusty
winds will be possible with stronger storms. On average a
half of an inch of rain is forecast across the forecast area
with the highest amounts south and east of Pittsburgh. Daytime
highs will top out slightly below normal.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
The aforementioned longwave trough will be slow to progress and
likely showers/chc thunderstorms are in the forecast through
the mid week. The most likely time for precipitation still
appears to be Tuesday and Tuesday night as a surface warm front
crossing the region. Temperatures will be average.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The upper trough will persist into the weekend, although models
show a bit more variability as to the location of
showers/storms, and have therefore followed a diurnal curve of
precipitation chances through the extended forecast.
Temperatures will continue to be seasonable, then increase
slightly for the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Showers and a few embedded thunderstorms will continue along the
ridges east of Pittsburgh this afternoon, with localized
MVFR/IFR conditions possible. Activity will become more
scattered during the late afternoon and early evening, and have
handled this with VCSH/VCTS for now.

Overnight, moisture continues to increase as southwest flow
aloft builds around a trough digging into the lower Ohio
Valley. Ceilings will drop to MVFR levels areawide overnight,
and IFR is possible along/north of I/80 and along the ridges in
developing southeast low-level flow. More widespread showers and
thunderstorms will develop after sunrise, with MVFR restrictions
continuing.

OUTLOOK...
Periodic restrictions are likely this week with persistent
moist southerly flow and multiple disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 30, 4:44 AM EST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
544 AM EDT Mon Jul 30 2018

MDZ001-OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-021-
509>514-310945-
Garrett-Belmont-Noble-Monroe-Allegheny-Armstrong-Indiana-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
544 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

A few strong to marginally severe thunderstorms will be possible
today. Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-WVZ001-310945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-
Hancock-
544 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 30, 9:14 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1014 AM EDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 NW NORTH MILLS        41.32N  80.20W
07/26/2018  E1.00 INCH       MERCER             PA   PUBLIC

            HAIL OF AT LEAST THE SIZE OF NICKELS AND QUARTERS
            DESTROYED VEGETABLE GARDEN AND TOOK LEAVES OFF TREES

&&

EVENT NUMBER PBZ1803310

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Indiana

When
July 30, 1:40 PM EST to 2:14 PM EST
Where
Indiana County, Strongstown to 3 mi WNW of Wehrum
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
911 Call Center
Coordinates
40.550, -78.920

The 911 call center reported flooding near intersection at Highway 403 and 22 in Strongstown. Route 56 was closed at United High School due to flooding and a landslide. Little Bush Creek was also reported to be out of its banks.

Heavy Rain, Indiana

When
July 30, 1:50 PM EST
Where
Indiana County, 0.69 mi N of Brush Vly
Reported by
Trained Spotter
Coordinates
40.540, -79.070

A trained spotter reported 2.80 inches rainfall since 8am this morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774496, 774497.